Sinus drug linked to liver damage, skin peeling
Health Canada reviewing Ketek after 105 reported reactionsMay 7, 2007 | Vancouver Sun
Covered Her Body with Burn-like Red Blisters
Somewhere near Quebec City lives a young mother who spent four weeks in a burn unit last year after a suspected drug reaction covered her body with burn-like red blisters and peeled off her skin from head to thigh.
The woman had been prescribed the antibiotic Ketek for a simple sinus infection.
But the 26-year-old developed toxic epidermal necrolysis, an extremely rare drug reaction where people essentially shed the outer protective layer of their skin.
The woman was found semi-conscious with swollen lips and face. Water blisters developed on her thorax, face and back and her skin was peeling all over more than 50 per cent of her body was affected, according to the most recent issue of Health Canada's adverse drug reaction newsletter.
Toxic epidermal necrolysis occurs in as few as one in a million people and Ketek is only suspected in the woman's case. She also had a history of allergic reactions to penicillin as well as to the drug class to which Ketek belongs.
But drug maker Sanofi Aventis is discussing with Health Canada whether to strengthen the existing warning about allergic reactions to include the potential for "skin events."
It would be the latest in a series of safety warnings for a drug that has been linked with severe and sometimes fatal liver damage. Some experts say it should never have been approved in the first place.
"I've run into one infectious disease physician after another who keeps saying, why do we need this drug? What exactly is the hole that it's filling," said Dr. David Ross, clinical assistant professor at George Washington University School of Medicine and Health Sciences in Washington, D.C.
Prescribed more than 390,000 times in Canada since its approval in 2003, Ketek is suspected of contributing to one death, as well as side effects such as face and joint swelling, blackouts, shortness of breath and increased pulse rate.
105 Suspected Adverse Drug Reaction Reports
Health Canada has received 105 suspected adverse drug reaction reports involving Ketek, including a 55-year-old woman who died in 2004 from a heart attack and coronary artery disorder after taking 800 mg daily of Ketek for 10 days, according to the documents.
The reports are based on suspicions only, and could be due to an underlying illness. The woman had been taking antihistamines, decongestants and hormones as well.
The drug company declined to discuss the case, which it reported to Health Canada. Sanofi Aventis spokesman Sylvain Clermont said a U.S. Food and Drug Administration advisory committee recommended as recently as December that Ketek remain on the market, although the panel voted to restrict its use.
"This process was very rigorous and the conclusion was to leave the product on the market, to make sure [that] when needed, Ketek is available," Clermont said.
But a Canadian pharmaceutical expert said the drug should be shelved. "It's not needed and it can be fatal in some people," said Dr. Jim Wright, a professor in the department of anesthesiology, pharmacology and therapeutics at the University of British Columbia and director of the Therapeutics Initiative project.
Ketek has been implicated in 53 U.S. cases of toxic liver damage, four of them fatal. Recently American drug regulators issued new warnings after the advisory committee ruled that the benefits of using Ketek for sinusitis and bronchitis don't outweigh the risks.
For now, the drug remains approved in Canada for sinusitis and bronchitis, as well as for respiratory tract infections and pneumonia.
But Ketek's future is uncertain. Health Canada is reviewing the drug and is considering new information from manufacturer Sanofi Aventis. Health Canada warned last year that acute liver failure, including hepatic necrosis where the cells in the liver die leading to liver transplant or death has occurred during or immediately after treatment with Ketek.